Regular and Chaotic Dynamics

, Volume 23, Issue 6, pp 685–694 | Cite as

A New Proof of the Existence of Embedded Surfaces with Anosov Geodesic Flow

  • Victor DonnayEmail author
  • Daniel Visscher


We give a new proof of the existence of compact surfaces embedded in ℝ3 with Anosov geodesic flows. This proof starts with a noncompact model surface whose geodesic flow is shown to be Anosov using a uniformly strictly invariant cone condition. Using a sequence of explicit maps based on the standard torus embedding, we produce compact embedded surfaces that can be seen as small perturbations of the Anosov model system and hence are themselves Anosov.


geodesic flow embedded surfaces Anosov flow cone fields 

MSC2010 numbers

37D20 37D40 53D25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anosov, D.V., Geodesic Flows on Closed Riemannian Manifolds of Negative Curvature, Proc. Steklov Inst. Math., 1967, vol. 90, pp. 1–235; see also: Tr. Mat. Inst. Steklova, 1967, vol. 90, pp. 3–210.MathSciNetGoogle Scholar
  2. 2.
    Dolgopyat, D., On Decay of Correlations in Anosov Flows, Ann. of Math. (2), 1998, vol. 147, no. 2, pp. 357–390.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Donnay, V. J. and Pugh, Ch., Finite Horizon Riemann Structures and Ergodicity, Ergodic Theory Dynam. Systems, 2004, vol. 24, no. 1, pp. 89–106.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Donnay, V. J. and Pugh, Ch., Anosov Geodesic Flows for Embedded Surfaces, in Geometric Methods in Dynamics: 2, W. de Melo, M.Viana, J.-Ch.Yoccoz (Eds.), Astérisque, vol. 287, Paris: Soc. Math. France, 2003, pp. 61–69.Google Scholar
  5. 5.
    Katok, A. and Hasselblatt, B., Introduction to the Modern Theory of Dynamical Systems, Encyclopedia Math. Appl., vol. 54, Cambridge: Cambridge Univ. Press, 1995.CrossRefzbMATHGoogle Scholar
  6. 6.
    Klingenberg, W., Riemannian Manifolds with Geodesic Flow of Anosov Type, Ann. of Math. (2), 1974, vol. 99, pp. 1–13.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Kourganoff, M., Embedded Surfaces with Anosov Geodesic Flows, Approximating Spherical Billiards, arXiv: 1612.05430 (2016).zbMATHGoogle Scholar
  8. 8.
    Kourganoff, M., Uniform hyperbolicity in nonflat billiards, Discrete Cont. Dyn.-A, 2018, vol. 38, no. 3, pp. 1145–1160.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Liverani, C., On Contact Anosov Flows, Ann. of Math. (2), 2004, vol. 159, no. 3, pp. 1275–1312.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Mañé, R., On a Theorem of Klingenberg, in Dynamical Systems and Bifurcation Theory (Rio de Janeiro, 1985), Pitman Res. Notes Math. Ser., vol. 160, Harlow: Longman Sci. Tech., 1987, pp. 319–345.Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Bryn Mawr CollegeBryn MawrUSA
  2. 2.Ithaca CollegeIthacaUSA

Personalised recommendations